Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Birmingham, AL

July 26, 2010Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 26, 2010, 10:02 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2010, 10:02 PM CDT (03:02 UTC)
Expired
Jul 27, 2010, 1:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:30 PM CDTFLASH FLOODTuscaloosa, ALINTERSECTION OF BRYANT DRIVE AND 14TH AVE FLOODED...MCFARLAND AND HWY 69..CLOSED DUE TO FLOODING. SWIFT WATER RESCUES HACKBERRY LANE...4 FEET OF WATER ON MCFARALND AND UNIVERSITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WGUS54 KBMX 270302
FFWBMX
ALC125-270600-
/O.NEW.KBMX.FF.W.0053.100727T0302Z-100727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1002 PM CDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL 100 AM CDT

* AT 956 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR TUSCALLOSA AND NORTHPORT.
  THE STORMS WERE MOVING NORTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRYANT DENNY STADIUM...DEERLICK CREEK CAMPGROUNDS...LAKE LURLEEN
  STATE PARK AND LAKE TUSCALOOSA BINION CREEK LANDING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8774 3352 8743 3314 8728 3313 8728
      3312 8730 3305 8757

$$

58/ROSE
1 follow-up statement
113 
WGUS74 KBMX 270416
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 PM CDT MON JUL 26 2010

ALC125-270600-
/O.CON.KBMX.FF.W.0053.000000T0000Z-100727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUSCALOOSA AL-
1116 PM CDT MON JUL 26 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL TUSCALOOSA COUNTY...

AT 1111 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT SHOWERS 
AND THUNDERSTORM ACROSS ALL OF TUSCALOOSA COUNTY...MOVING NORTH AT 
20 MPH. LOCAL EMERGENCY MANAGERS REPORT SEVERAL ROADS CLOSED IN THE 
CITY OF TUSCALOOSA DUE TO HIGH WATER.  WHILE THE HEAVIEST RAINFALL 
HAS ENDED ACROSS THE WARNED AREA...ADDITIONAL RAINFALL UP TO 
ONE-HALF INCH IS POSSIBLE THROUGH 1 AM CDT...AND FLASH FLOODING WILL 
CONTINUE TO BE THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8774 3352 8743 3314 8728 3313 8728
      3312 8730 3305 8757

$$

58/ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:50 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 26, 6:50 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT MON JUL 26 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

UPPER-LEVEL RIDGE SHOULD DOMINATE THE WEATHER PATTERN THROUGH AT
LEAST NEXT WEEKEND.  THE UPPER-LEVEL HIGH WAS CENTERED OVER GEORGIA
THIS AFTERNOON...AND IT IS EXPECTED DRIFT BACK OVER ALABAMA ON
WEDNESDAY...BEFORE SHIFTING TO THE CENTRAL PLAINS BY THURSDAY.
PRECIPITABLE WATER VALUES WILL REMAIN QUITE HIGH THROUGH
FRIDAY...BEFORE POSSIBLY DROPPING OFF A LITTLE AS DRIER AIR FILTERS
INTO THE AREA FROM THE NORTH OVER THE WEEKEND.  RIGHT NOW...THE GFS
DROPS OFF THE MEAN RELATIVE HUMIDITIES OVER THE FORECAST AREA NEXT
WEEKEND.  OTHERWISE...DAYTIME HEATING SHOULD HELP TRIGGER AFTERNOON
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

03

&&

.AVIATION...00Z TAF DISCUSSION.

A LARGE OUTFLOW BOUNDARY MOVING SOUTHWARD ACROSS NORTH CENTRAL
ALABAMA HAS PUSHED SOUTH OF BIRMINGHAM AND ANNISTON.  TSTMS WERE
FORMING NORTH OF THE BOUNDARY AND DRIFTING NORTHWARD.  NMRS TSTMS
WERE CONTINUE IN THE KBHM AND KANB THRU 01Z...WITH ISOLD STORMS IN
THE VCNTY OF THE OTHER TAF SITES THRU 01Z.  OUTSIDE OF TSTMS...VFR
CONDS WILL PREVAIL. THE STORMS SHOULD SUBSIDE BY 02Z.  THE OUTFLOW
BOUNDARY WILL LIKELY BE THE FOCUS FOR ADDITIONAL TSTM DEVELOPMENT
AFTER 17Z.  SOUTH OF THE OUTFLOW BOUNDARY...SURFACE WINDS WILL
INCREASE TO 5-8 KNOTS BY 16Z WITH WINDS VEERING TO A MORE SOUTHWEST
DIRECTION.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  94  72  95  73 /  30  30  10  30  10
ANNISTON    74  94  73  95  75 /  30  30  10  30  10
BIRMINGHAM  75  94  75  95  74 /  30  30  10  20  10
TUSCALOOSA  75  96  75  97  74 /  20  30  10  20  10
CALERA      75  93  73  95  74 /  20  30  10  20  10
AUBURN      73  94  73  95  74 /  20  30  10  30  10
MONTGOMERY  74  95  74  97  75 /  20  30  10  20  10
TROY        73  95  73  96  73 /  20  30  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 26, 1:15 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT MON JUL 26 2010

ALZ011>015-017>050-271030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
UNTIL 9PM. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG GUSTY
WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LATER IN THE WEEK AND FOR THE UPCOMING WEEKEND...A STRONG HEAT
RIDGE WILL BUILD ACROSS CENTRAL ALABAMA PUSHING HIGH TEMPERATURES
BACK INTO THE UPPER 90S. COMBINED WITH THE HIGHER HUMIDITY...HEAT
INDEX VALUES WILL ONCE AGAIN REACH 105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 6:00 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT MON JUL 26 2010

ALZ017-024-262330-
BLOUNT AL-JEFFERSON AL-
600 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT AND NORTHEASTERN
JEFFERSON COUNTIES UNTIL 630 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PINSON...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORRIS...
  KIMBERLY...
  COUNTY LINE...
  TRAFFORD...
  DALLAS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 6:08 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT MON JUL 26 2010

ALZ027-028-270000-
CLAY AL-TALLADEGA AL-
608 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND
NORTHWESTERN CLAY COUNTIES UNTIL 700 PM CDT...

AT 608 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WALDO...OR 7 MILES SOUTHEAST OF TALLADEGA...MOVING
NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLADEGA...
  WALDO...
  GRANT TOWN...
  TALLADEGA MUNICIPAL AIRPORT...
  TALLADEGA SUPERSPEEDWAY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 6:28 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT MON JUL 26 2010

ALZ026-027-270015-
ST. CLAIR AL-TALLADEGA AL-
628 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. CLAIR AND CENTRAL
TALLADEGA COUNTIES UNTIL 715 PM CDT...

AT 628 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOGAN MARTIN DAM...OR 8 MILES NORTHEAST OF
CHILDERSBURG...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELL CITY...
  ALPINE BAY RESORT...
  COOSA ISLAND...
  RIVERSIDE...
  LINCOLN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 6:37 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT MON JUL 26 2010

ALZ029-270015-
RANDOLPH AL-
637 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 715 PM CDT...

AT 636 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WELCH...OR 6 MILES EAST OF
ROANOKE...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROANOKE...
  ROCK MILLS...
  BIG SPRINGS...
  NAPOLEON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 8:16 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT MON JUL 26 2010

ALZ033-040>042-270200-
AUTAUGA AL-DALLAS AL-LOWNDES AL-PERRY AL-
816 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERRY...WESTERN
AUTAUGA...NORTHERN DALLAS AND NORTHERN LOWNDES COUNTIES UNTIL 900 PM
CDT...

AT 816 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORM NEAR GARDNER ISLAND...OR 6 MILES EAST OF
SELMA...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY GRANDE...
  GARDNER ISLAND...
  BURNSVILLE...
  PAUL M GRIST STATE PARK...
  MULBERRY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

10/ARM
Special weather statement, Jul 26, 9:19 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
919 PM CDT MON JUL 26 2010

ALZ023-032-034-270300-
BIBB AL-HALE AL-TUSCALOOSA AL-
919 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA...WESTERN BIBB
AND NORTHEASTERN HALE COUNTIES UNTIL 1000 PM CDT...

AT 919 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MOUNDVILLE...OR 17 MILES
NORTH OF GREENSBORO...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSCALOOSA...
  HOLT...
  NORTHPORT...
  LOW GAP...
  MOUNDVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:40 PM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.